Lightning, Waldo
- When
- July 2, 3:30 AM EST
- Where
- Waldo County, Searsmont
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Lightning cause a fire that destroyed a home in Searsmont. The lightning struck a tree 30 to 40 feet away from the home and reportedly followed the tree's roots to a grounding rod for the home's electrical system.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning cause a fire that destroyed a home in Searsmont. The lightning struck a tree 30 to 40 feet away from the home and reportedly followed the tree's roots to a grounding rod for the home's electrical system. The lightning followed the electrical system inside the home where it ignited the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 3:12 AM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 412 AM EDT FRI JUL 2 2004 .SHORT TERM... TODAY AND TONIGHT...LATEST WV IMAGERY SHOWS UPPER LEVEL SUPPORT CONTINUING TO PRODUCE STRONG CONVECTION ACROSS OUR AREA EARLY THIS MORNING. WITH DEWPOINTS IN THE LOWER AND MID 60S TODAY AHEAD OF SLOW MOVING BOUNDARY...AND TEMPERATURES WARMING TO AROUND 80 IN MANY SECTIONS...ADDITIONAL STRONG CONVECTION WILL DEVELOP ACROSS THE AREA TODAY WITH HAIL AND WIND THE PRIMARY RISK. AN SPS WILL BE ISSUED LATER THIS MORNING TO HIGHLIGHT THE POTENTIAL FOR SEVERE WEATHER LATER TODAY. FRONT THEN CLEARS THE COASTLINE BY EARLY TONIGHT BRINGING AN END TO ANY LINGERING PRECIPITATION. && .LONG TERM... SATURDAY AND BEYOND... ALL MODELS SHOW THE UPPER DROPPING SOUTH NEAR OR JUST EAST OF THE FORECAST AREA. MODEL SOUNDINGS SUGGEST A DEEP ENOUGH MIXED LAYER FOR LIGHT RAIN SHOWERS TO OCCUR...EVEN WITH A DRY LOWER ATMOSPHERE. BASED ON THIS...AN LOW CHANCE FOR SHOWERS WAS INTRODUCED TO THE EASTERNMOST ZONES. ELSEWHERE...THE FLOW APPEARS TO BE NORTHWESTERLY ENOUGH TO KEEP MOST OF THE INSTABILITY TO THE EAST. USED A COMPROMISE OF MOS NUMBERS THAT WERE VERY CLOSE. AFTER A QUIET NIGHT SATURDAY NIGHT...THE BUILDING MID LEVEL RIDGE SHOULD KEEP RAIN OUT OF THE FORECAST...EVEN FOR WESTERNMOST ZONES... ON THE FOURTH OF JULY. A WEAK WARM FRONT WILL APPROACH FROM THE SOUTHWEST...AND THE FLOW WILL EVENTUALLY BECOME ONSHORE. HOWEVER... AT THIS DISTANCE...IT APPEARS AS THOUGH THE LOWER LEVELS OF THE ATMOSPHERE ARE DRY ENOUGH TO KEEP THE LOW LEVEL MOISTURE OUT. USED A COMPROMISE OF MOS NUMBERS FOR HIGHS ON SUNDAY...AS THE FLOW BECOME ONSHORE. WARM AIR ADVECTION AHEAD OF THE TROUGH APPROACHING FROM THE WEST SHOULD ALLOW SHOWERS TO GET INTO JUST ABOUT ALL ZONE SUNDAY NIGHT... WITH A BETTER CHANCE ON MONDAY. DEPENDING ON HOW MUCH SUN WE SEE MONDAY...THUNDERSTORMS AGAIN APPEAR POSSIBLE THEN IN THE AFTERNOON. NO SIGNIFICANT CHANGES TO THE FORECAST TUESDAY THROUGH THURSDAY. && .MARINE... SHORT TERM...TODAY AND TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA VALUES. HOWEVER ALONG AND IN ADVANCE OF SLOW MOVING COLD FRONT...SCATTERED THUNDERSTORMS THROUGH THIS EVENING COULD PRODUCE BRIEF GUSTS OVER 35 KT WITH THERE PASSAGE. LONG TERM...SATURDAY AND BEYOND...NO PROBLEMS INTO SUNDAY NIGHT. SOUTH WINDS AHEAD OF THE FRONT MONDAY MAY GET CLOSE TO SMALL CRAFT LEVELS. HOWEVER...THE FETCH SHOULD ALLOW SEAS TO GET TO 5 FEET DURING MONDAY...AND STAY THERE INTO MONDAY NIGHT. && .AVIATION...GENERALLY MVFR CONDITIONS EARLY THIS MORNING IN PRECIPITATION AND FOG. THEN IMPROVING TO VFR DURING THE DAYLIGHT HOURS WITH AREAS OF MVFR/IFR IN CONVECTION. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. SHORT TERM: ES LONG TERM: HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1208 AM EDT FRI JUL 2 2004 NHZ005>010-013-014-020707- BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH- SOUTHERN CARROLL NH-SOUTHERN GRAFTON NH-STRAFFORD NH-SULLIVAN NH- 1208 AM EDT FRI JUL 2 2004 ...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT SOUTHERN AND CENTRAL NEW HAMPSHIRE EARLY THIS MORNING... LOOK FOR AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE ACROSS CENTRAL AND SOUTHERN NEW HAMPSHIRE THROUGH 300 AM. AS THE SHOWERS AND THUNDERSTORMS MOVE THROUGH...EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF WIND GUSTS TO 35 MPH...AND PERHAPS PEA SIZED HAIL. RAIN WILL BE VERY HEAVY AT TIMES WITH THE AREA OF SHOWERS AND THUNDERSTORMS. SOME LOCATIONS WILL RECEIVE UP TO 1.5 INCHES OF RAIN IN LESS THAN AN HOUR. THIS COULD RESULT IN LOCALIZED STREET FLOODING...AS WELL AS FLOODING IN AREAS OF POOR DRAINAGE. IF YOU PLAN TO BE OUT EARLY THIS MORNING...BE ON THE ALERT FOR THREATENING WEATHER. IF YOU WILL BE DRIVING...BE AWARE OF RAPIDLY CHANGING VISIBILITY IN HEAVY RAIN...AS WELL AS PONDING OF WATER ON ROADS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1237 AM EDT FRI JUL 2 2004 MEZ007>009-012>014-NHZ001>004-020700- CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH- NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME- SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME- SOUTHERN SOMERSET ME- 1237 AM EDT FRI JUL 2 2004 ...SCATTERED THUNDERSTORMS WITH VERY HEAVY RAIN AND SMALL HAIL WILL CROSS THE MOUNTAINS AND FOOTHILLS OF NORTHERN NEW HAMPSHIRE AND WESTERN MAINE EARLY THIS MORNING... LOOK FOR SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE MOUNTAINS AND FOOTHILLS OF WESTERN MAINE AND NORTHERN NEW HAMPSHIRE THROUGH 230 AM. AS THE STRONGEST STORMS CROSS RANDOLPH... SHELBURNE...DIXVILLE NOTCH AND STRATTON...EXPECT PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 35 MPH...AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...ANY THUNDERSTORM CAN PRODUCE UP TO ONE AND ONE-HALF INCH OF RAIN IN LESS THAN AN HOUR. THIS COULD RESULT IN STREET FLOODING AND LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 139 AM EDT FRI JUL 2 2004 MEZ012-018>020-NHZ004-006-020739- ANDROSCOGGIN ME-INTERIOR CUMBERLAND ME-INTERIOR YORK ME- NORTHERN CARROLL NH-SOUTHERN CARROLL NH-SOUTHERN OXFORD ME- 139 AM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN NEW HAMPSHIRE AND PORTIONS OF WESTERN MAINE EARLY THIS MORNING... LOOK FOR A CLUSTER OF SHOWERS AND STRONG THUNDERSTORMS TO MOVE ACROSS CARROLL COUNTY IN NEW HAMPSHIRE AND SOUTHERN OXFORD... NORTHERN YORK AND CUMBERLAND COUNTIES IN WESTERN MAINE. AS THESE STORMS PASS FREEDOM...PARSONSFIELD...BROWNFIELD AND NAPLES...EXPECT PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR WITH ANY THUNDERSTORM. THIS COULD RESULT IN STREET FLOODING AS WELL AS FLOODING OF LOW LYING AREAS. IF YOU WILL BE TRAVELING EARLY THIS MORNING...BE ON THE ALERT FOR POOR VISIBILITY IN HEAVY RAIN...AS WELL AS PONDING OF WATER ON ROADS. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 255 AM EDT FRI JUL 2 2004 MEZ008-009-013-014-021-022-020854- CENTRAL SOMERSET ME-INTERIOR WALDO ME-KENNEBEC ME- NORTHERN FRANKLIN ME-SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME- 255 AM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL MAINE THROUGH 415 AM... LOOK FOR A DEVELOPING LINE OF STRONG THUNDERSTORMS TO MOVE ACROSS CENTRAL AND SOUTHERN SOMERSET...NORTHERN KENNEBEC AND NORTHERN WALDO COUNTIES THROUGH 415 AM. AS THE STRONGEST STORM MOVE THROUGH MADISON...NORRIDGEWOCK...ROME AND BURNHAM...EXPECT PEA TO MARBLE SIZED HAIL...BRIEF WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...UP TO ONE AND ONE-HALF INCH OF RAIN MAY FALL IN LESS THAN ONE HOUR. THIS COULD RESULT IN STREET FLOODING AND FLOODING IN AREAS OF POOR DRAINAGE. IF YOU WILL BE TRAVELING THIS MORNING IN CENTRAL MAINE...BE ON THE ALERT FOR THREATENING WEATHER. HAYES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 337 AM EDT FRI JUL 2 2004 MEZ019>022-024>028-020900- ANDROSCOGGIN ME-COASTAL CUMBERLAND ME-COASTAL WALDO ME- INTERIOR CUMBERLAND ME-INTERIOR WALDO ME-KENNEBEC ME-KNOX ME- LINCOLN ME-SAGADAHOC ME- 337 AM EDT FRI JUL 2 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS THE PORTLAND AREA... THE CAPITAL DISTRICT... AND MID COAST MAINE THROUGH 5 AM... SCATTERED STRONG THUNDERSTORMS WILL PASS NEAR PORTLAND... BRUNSWICK... AUGUSTA... AND BOOTHBAY HARBOR DURING THE NEXT HOUR. THESE STORMS WILL PRODUCE HEAVY RAIN... SMALL HAIL... FREQUENT LIGHTNING... AND WIND GUSTS TO 35 MPH. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 425 AM EDT FRI JUL 2 2004 MEZ007>009-012>014-018>028-NHZ001>010-013-014-021824- ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME- COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME- INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME- INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH- NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME- NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME- SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME- SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME- STRAFFORD NH-SULLIVAN NH- 425 AM EDT FRI JUL 2 2004 ...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS WESTERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE... A SLOW MOVING COLD FRONT WILL CROSS THE AREA TODAY AND WILL TRIGGER ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY CONTAIN STRONG WINDS AND LARGE HAIL. IF YOU PLAN TO BE OUTDOORS TODAY BE ON THE ALERT FOR THREATENING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...OR YOUR FAVORITE MEDIA OUTLET...FOR UPDATES ON THE POTENTIAL FOR ACTIVE WEATHER TODAY. ES
The Portland,ME radar (KGYX), 112 km away, was scanning. The volume nearest the first event began at 08:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417104.